Pharmacology TB Drugs #5

Question

What is the most likely reason a client is experiencing numbness and tingling in the legs and feet while on isoniazid (INH)? Select all that apply.

Answers

  1. Increased alcohol consumption
    • Rationale:

      This answer is not correct because alcohol consumption does not cause numbness and tingling in the legs and feet when taking INH. Although alcohol is not good to consume due to the toxicity to the liver, it is not the cause of these peripheral neuropathy. The client should be taught the importance of taking B6 (pyridoxine) due to the risk of deficiency and subsequent peripheral neuropathy.

  2. Pyridoxine deficiency
    • Rationale:

      This answer is correct because isoniazid (INH) has several side effects, including peripheral neuropathy. Signs and symptoms of this include tingling, numbness, and difficulty walking. The client should be taught these clinical manifestations and to report these to the healthcare provider as soon as possible. The client should be taught the importance of taking B6 (pyridoxine) due to the risk of deficiency and subsequent peripheral neuropathy.

  3. History of diabetes insipidus
    • Rationale:

      This answer is not correct because a history of diabetes insipidus does not cause numbness and tingling in the legs and feet when taking INH. Isoniazid (INH) has several side effects, including peripheral neuropathy. Signs and symptoms of this include tingling, numbness, and difficulty walking.

  4. Elevated levels of ALT/AST
    • Rationale:

      This answer is not correct because although liver toxicity with elevated levels of AST/ALT is related to isoniazid (INH), it is not the cause of numbness and tingling in the legs and feet while on INH. Isoniazid (INH) has several side effects, including peripheral neuropathy. Signs and symptoms of this include tingling, numbness, and difficulty walking.

  5. Peripheral neuropathy side effect
    • Rationale:

      This answer is correct because isoniazid (INH) has several side effects, including peripheral neuropathy. Signs and symptoms of this include tingling, numbness, and difficulty walking. The client should be taught these clinical manifestations and to report these to the healthcare provider as soon as possible. The client should be taught the importance of taking B6 (pyridoxine) due to the risk of deficiency and subsequent peripheral neuropathy.

Overview

Isoniazid (INH) is an antibiotic used to treat and prevent tuberculosis (TB). Unfortunately, a side effect of therapy with INH is peripheral neuropathy due to pyridoxine (B6) deficiency related to treatment.

Explanation

Learning Outcomes

Isoniazid (INH) is an antibiotic used to treat and prevent tuberculosis (TB). The medication has several side effects, including peripheral neuropathy. Signs and symptoms of this include tingling, numbness, and difficulty walking. The client should be taught these clinical manifestations and to report these to the healthcare provider as soon as possible. Additional client teaching for this medication includes taking the complete prescribed dose for the prescribed time (6-12 months), the importance of taking B6 (pyridoxine) due to the risk of deficiency and subsequent peripheral neuropathy, and the importance of returning for periodic liver function tests (AST and ALT) due to the toxicity to the liver.

Test Taking Tip

When testing, unless you happen to see something you just misread or have that “Ah, hah” moment of remembering something during the exam, do not change your answers. Your “gut feeling” is probably that something you read or studied guiding you. Don’t just change it because of anxiety.

Video Rationale